Arkansas, 2016

Flash Flooding in Arkansas, August 14, 2016

August 14, 2016 · NWS MEG · 2 events in 2 counties and zones

The combination of an upper level disturbance and the approach of a weak cold front caused showers and thunderstorms that were capable of producing flash flooding across portions of northeast Arkansas during the early evening hours of August 14th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

The combination of an upper level disturbance and the approach of a weak cold front caused showers and thunderstorms that were capable of producing flash flooding across portions of northeast Arkansas during the early evening hours of August 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 14, 2:25 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 14, 2:25 PM CST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
325 PM CDT SUN AUG 14 2016

.DISCUSSION...

A quasi-stationary boundary remains located across Northern
Arkansas and Southern Missouri this afternoon. The upper level
disturbance that brought heavy rain to Louisiana has drifted
northward into Arkansas. The disturbance has deep tropical
moisture associated with it. Numerous showers continue to move
along the front. A heavier band has been moving over Northeast
Arkansas the last couple of hours. A COOP observer in Black Rock
reported 1.33 inches since 7 AM CDT. In addition, the site received
3.10 inches last night. As a result, the ground is becoming
saturated and some creeks are becoming bank full. The risk for
flash flooding may increase this evening as the band may remain
over Northeast Arkansas through most of the evening. The front is
forecast to fluctuate to the north by midnight. This should shift
the band to the north and west of Randolph and Lawrence Counties
through at least sunrise. As a result, will continue with likely
POPS this evening.

Meanwhile, thunderstorms are popping up over Northeast Mississippi
and West Tennessee thanks to some sunshine that occurred this
morning which allowed temperatures to heat up. The combination of
the heating and a moist atmosphere will continue allow these
thunderstorms to develop through sunset. After sunset, expect
mainly dry conditions.

The front will shift back to the southeast over Northeast Arkansas
on Monday this will bring heavier bands of showers with a few
embedded thunderstorms into Eastern Arkansas and the Missouri
Bootheel. As a result, the risk for flash flooding will increase
again over current Flash FLood Watch area. In addition, the watch
may need to be expanded depending on where exactly the band sets
up.

Elsewhere, the 4KM NAM and WRF model indicates a line of
thunderstorms developing roughly along the Mississippi River
during the afternoon hours that will push east into West Tennessee
and North Mississippi. Have kept likely POPs for the afternoon
hours only.

The front will remain over the Mid-South from Monday Night through
possibly the end of the week. Several upper level disturbances
will move along the front and bring periods of heavy rain. Expect
the risk for flash flooding to shift further east in the CWA by
Tuesday and Wednesday as the ground becomes saturated from the
extended period of rain.

A cold front will move into the Mid-South on Saturday and will
continue the chances for showers and thunderstorms. Once the front
clears the area, cooler and less humid conditions are expected to
occur.

KRM

&&

.AVIATION...

SHRAS will continue to blossom across the area the area this
afternoon, most numerous across western sections including KJBR. A
few TSRA are possible across eastern sections, including KMKL and
KTUP, where instability is greater. Expecting mainly VFR
conditions with occasional MVFR visibilities in heavier
SHRAS/TSRAS. Some gusty winds are possible with the heavier
SHRAS/TSRAS as well. SHRAS/TSRAS should diminish with loss of
heating leading to a relativity quiet night overall. Best chance
for continued activity will be in the KJBR area closer to the
stalled front. Expect another round of low clouds in the morning
followed by more SHRAs moving back into KJBR by mid morning
Monday. Winds generally SE 8-10 kts this afternoon outside of
SHRAS/TSRAS, diminishing slightly tonight and increasing again to
8-10 kts Monday morning.

SJM

&&

.MEG Watches/Warnings/Advisories...
AR...Flash Flood Watch through Monday evening for Clay-Lawrence-
     Randolph.

MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Aug 14, 9:58 AM CST, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1058 AM CDT SUN AUG 14 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-151800-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
1058 AM CDT SUN AUG 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAINFALL MAY RESULT IN FLASH FLOODING THIS AFTERNOON ACROSS
PORTIONS OF NORTHEAST ARKANSAS.

ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE THIS AFTERNOON
ACROSS PORTIONS OF WEST TENNESSEE AND NORTH MISSISSIPPI. DAMAGING
WINDS WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HEAVY RAIN IS EXPECTED TO CONTINUE INTO NEXT WEEK. FLASH FLOODING
MAY BECOME A PROBLEM...MAINLY ACROSS PORTIONS OF NORTHEAST
ARKANSAS. A FLASH FLOOD WATCH HAS BEEN ISSUED. RAINFALL TOTALS
MAY EXCEED FIVE INCHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

KRM

In the hours before

Special weather statement, Aug 14, 1:34 PM CST, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
234 PM CDT SUN AUG 14 2016

MSZ001-TNZ088-142015-
DESOTO MS-SHELBY TN-
234 PM CDT SUN AUG 14 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 315 PM CDT FOR...

NORTHEASTERN DESOTO COUNTY IN NORTHWESTERN MISSISSIPPI...
CENTRAL SHELBY COUNTY IN WESTERN TENNESSEE...

AT 233 PM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH
WAS LOCATED NEAR HERNANDO

PEOPLE IN NORTHEASTERN DESOTO AND CENTRAL SHELBY COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3536 9007 3533 8970 3479 8984 3480 9006
TIME...MOT...LOC 1933Z 186DEG 29KT 3489 8995
Special weather statement, Aug 14, 1:38 PM CST, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
238 PM CDT SUN AUG 14 2016

MSZ015-022-023-142030-
CALHOUN MS-CHICKASAW MS-PONTOTOC MS-
238 PM CDT SUN AUG 14 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 330 PM CDT FOR...

EAST CENTRAL CALHOUN COUNTY IN NORTHEASTERN MISSISSIPPI...
NORTHWESTERN CHICKASAW COUNTY IN NORTHEASTERN MISSISSIPPI...
PONTOTOC COUNTY IN NORTHEASTERN MISSISSIPPI...

AT 238 PM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH
WAS LOCATED NEAR HOULKA...OR 10 MILES NORTHWEST OF HOUSTON

PEOPLE IN EAST CENTRAL CALHOUN...NORTHWESTERN CHICKASAW AND PONTOTOC
COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3425 8925 3437 8924 3438 8893 3436 8893
      3436 8890 3396 8897 3395 8919
TIME...MOT...LOC 1938Z 176DEG 25KT 3404 8909
Special weather statement, Aug 14, 3:05 PM CST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
405 PM CDT SUN AUG 14 2016

ARZ028-TNZ048-049-142145-
MISSISSIPPI AR-TIPTON TN-LAUDERDALE TN-
405 PM CDT SUN AUG 14 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 445 PM CDT FOR...

NORTHEASTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
NORTHEASTERN TIPTON COUNTY IN WESTERN TENNESSEE...
LAUDERDALE COUNTY IN WESTERN TENNESSEE...

AT 405 PM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40
MPH WAS LOCATED NEAR FT PILLOW...OR 9 MILES NORTHEAST OF FORT PILLOW
STATE PARK.

PEOPLE IN NORTHEASTERN MISSISSIPPI...NORTHEASTERN TIPTON AND
LAUDERDALE COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3599 8977 3598 8972 3597 8972 3593 8965
      3590 8964 3592 8963 3592 8961 3593 8959
      3593 8956 3588 8935 3559 8959 3567 8983
TIME...MOT...LOC 2105Z 198DEG 28KT 3571 8972

JOHNSON
Special weather statement, Aug 14, 3:22 PM CST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
422 PM CDT SUN AUG 14 2016

TNZ089-090-142145-
FAYETTE TN-HARDEMAN TN-
422 PM CDT SUN AUG 14 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 445 PM CDT FOR...

SOUTHEASTERN FAYETTE COUNTY IN WESTERN TENNESSEE...
SOUTHWESTERN HARDEMAN COUNTY IN WESTERN TENNESSEE...

AT 422 PM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH
WAS LOCATED OVER LAGRANGE...OR 17 MILES SOUTHWEST OF BOLIVAR.

PEOPLE IN SOUTHEASTERN FAYETTE AND SOUTHWESTERN HARDEMAN COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3499 8907 3500 8938 3529 8939 3526 8893
TIME...MOT...LOC 2122Z 187DEG 24KT 3506 8919

JOHNSON
Special weather statement, Aug 14, 4:35 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
535 PM CDT SUN AUG 14 2016

TNZ002-003-019-020-051-142315-
WEAKLEY TN-DYER TN-GIBSON TN-CROCKETT TN-OBION TN-
535 PM CDT SUN AUG 14 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 615 PM CDT FOR...

SOUTHWESTERN WEAKLEY COUNTY IN WESTERN TENNESSEE...
NORTHEASTERN DYER COUNTY IN WESTERN TENNESSEE...
GIBSON COUNTY IN WESTERN TENNESSEE...
CENTRAL CROCKETT COUNTY IN WESTERN TENNESSEE...
OBION COUNTY IN WESTERN TENNESSEE...

AT 534 PM CDT...STRONG THUNDERSTORMS WERE PRODUCING WINDS AT LEAST 40
MPH WAS LOCATED ALONG A LINE EXTENDING FROM NEAR NEWBERN TO NEAR
ADAIR.

PEOPLE IN SOUTHWESTERN WEAKLEY...NORTHEASTERN DYER...GIBSON...
CENTRAL CROCKETT AND OBION COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3650 8908 3612 8864 3612 8865 3606 8866
      3606 8869 3601 8870 3579 8885 3580 8891
      3578 8889 3567 8902 3568 8904 3614 8938
      3651 8923
TIME...MOT...LOC 2234Z 203DEG 34KT 3614 8931 3572 8900

JOHNSON
Special weather statement, Aug 14, 5:15 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
615 PM CDT SUN AUG 14 2016

TNZ002-003-020-150000-
WEAKLEY TN-GIBSON TN-OBION TN-
615 PM CDT SUN AUG 14 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 700 PM CDT FOR...

WESTERN WEAKLEY COUNTY IN WESTERN TENNESSEE...
NORTH CENTRAL GIBSON COUNTY IN WESTERN TENNESSEE...
EASTERN OBION COUNTY IN WESTERN TENNESSEE...

AT 615 PM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH
WAS LOCATED NEAR KENTON...OR 10 MILES SOUTHWEST OF MARTIN.

PEOPLE IN WESTERN WEAKLEY...NORTH CENTRAL GIBSON AND EASTERN OBION
COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3610 8886 3622 8918 3650 8919 3650 8859
TIME...MOT...LOC 2315Z 198DEG 34KT 3626 8900

JOHNSON

The radar

The Memphis radar (KNQA), 158 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Randolph

When
August 14, 5:20 PM CST to 8:20 PM CST
Where
Randolph County, 5 mi SSE of Dalton to 1.24 mi SSW of Lorine
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.353, -91.116

Multiple roads were closed due to flash flooding in and near Pocahontas. Country Club Road at the bridges, Pyburn Extended and Valley Chapel were all closed due to water. In addition broadcast media reported water across Highway 90 just east of McIlroy Church of Christ.

Flash Flood, Lawrence

When
August 14, 7:10 PM CST to 8:30 PM CST
Where
Lawrence County, 0.3 mi S of Lauratown to 1.77 mi E of Old Clover Bend
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.016, -91.099

County Road 528 at County Road 511 and County Road 527 at County Road 511 were impassable due to water covering the road. Both intersections are located adjacent to Big Running Creek.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2016Every state in 2016This day in weather historyWarnings in Arkansas, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650935, 650941.